Friday, 9 March 2018

My experience with Topiramate


I am not a doctor. I cannot tell you what you should or shouldn’t take for your migraines. For medical advice you should always seek the advice of a doctor or health care professional.

I want to share my honest experience of Topiramate with you but I’m by no means suggesting you shouldn’t try it. What works for one person’s migraine treatment is completely different from what works for someone else. Topiramate often gets a bad rep in the migraine community but it really can be an effective migraine preventative for some people.

I have always tried to be careful on Instagram when individuals ask me about the drug as I don’t want to scare anyone off something which could potentially be a game changer for their migraines. Topiramate was not for me, but it could be for you!

Topiramate (Topamax) is an anti-epileptic drug commonly used as a migraine preventative treatment.

I started Topiramate in August 2015 and stayed on it until January 2017. I was initially on a 25mg dose and slowly worked up to 100mg twice a day. The only other preventative I had tried before Topiramate was Amitriptyline.

When I look back over the time I was on Topiramate, all I can think is wow, we really will put our bodies through an awful lot in any attempt to get better.

Topiramate never seemed to make a difference to my migraines. It didn’t work as a preventative in my eyes as it didn’t change my daily head pain or massively reduce my number of migraine attacks in a month. I stuck with it for a long time hoping that when I eventually was on a high enough dose, I would see some relief.

Relief sadly didn’t come for me. Instead a whole load of unpleasant side effects…

It started quite mildly on the lower doses. I would get pins and needles in my hands and feet. My taste changed and certain foods I had previously enjoyed tasted “off” to me. I also could no longer have fizzy drinks. They tasted so strange and horrible. (you would think not being able to drink fizz for 18 months would be a sure way to kick the Diet Coke obsession... sadly not!) I think I will forever love a Diet Coke and an orange Fanta!

Pins and needles and no fizz are really not a big deal when you’re fighting chronic pain but as my dose of Topiramate continued to increase, so did my side effects.

I began to have no end of stomach issues and started to lose weight. At some points I was having daily diarrhoea as a side effect of this drug. For some, Topiramate can be a massive appetite suppressant. It did suppress my appetite but I think I lost weight mostly because my body wasn’t absorbing food and nutrients correctly (hence all the diarrhoea).

As you can imagine it was a really unpleasant side effect to have to deal with on top of the migraines. I started to wonder whether it was the Topiramate unsettling my stomach or the migraines itself.

I lost just over a stone whilst on Topiramate. A stone I didn’t need to lose. My friends and family started to notice and of course were concerned by my increasingly thinning frame. I couldn’t get over how my once strong tennis legs were wasting away to thighs that didn’t belong to me.

I was struggling to maintain my weight so I made a real effort to try and put some weight back on (alllll the snacks). I’m lucky that it was something I hadn’t had to worry about before. I have never been under or over weight. I’ve always just been “normal” with a good appetite and a love of food.

My headache practitioner nurse did suggest when upping the doses to try and have smaller more regular meals (4-5) a day instead of 3 but I actually really struggled with that. I mostly continued with 3 meals a day but tried to add in some extra calories where I could.

Another fun side effect of Topiramate was that my hair began to fall out. I have always had really thick hair so nobody really noticed a massive change but clumps would fall out when I was in the shower and I could feel the weight of it was so much lighter.

The last side effect that Topiramate had on me was cognitive difficulties. I only experienced these on the higher doses of Topiramate.

My memory became poor and I struggled with word recall. I would get so embarrassed when I would be speaking to someone and I suddenly couldn’t remember a word. It’s a horrible feeling. You feel so stupid. Migraines already give you brain fog, you don’t need anything else slowing you down.

I also had to stop driving on Topiramate. This took away another part of my independence that migraines hadn’t taken yet. I clearly remember driving back through Richmond Park on my own in the car and feeling so spaced out and weird. It’s a feeling I struggle to put into words but if you have ever been on Topiramate and had cognitive difficulties I’m sure you will be able to relate. I kind of felt like I wasn’t really in the car and everything was just moving around me. I knew from then that I shouldn’t be driving as it wasn’t safe.

Why did you stay on it for so long you may ask?

Two reasons.

1. I was told it was the drug that “keeps on giving”. I thought that when I eventually got to the right dose that I would get relief from my migraines and all would be worthwhile.

2. The fear that it might be worse if I come off it. Although I was convinced Topiramate was not helping my head in any way, I was worried that it might be dampening something or slightly taking the edge off. I wasn’t prepared to come off and it to somehow be worse than it already was.

I finally came off Topiramate in January 2017 after seeing a new neurologist who was concerned about the effects the drug was having or my weight and the rest of my health. He was convinced it wasn’t working for my migraines and it was time to try something else.

I was advised like with most preventatives to come off it very slowly. I was on a high dose and initially weaning your body off such a drug can spike side effects so it’s best to do it gradually.

Within a few months my side effects pretty much vanished. My upset stomach stopped. I became the hungriest girl in the world and slowly put some weight back on. I could drink Diet Coke again and form a coherent sentence all at the same time. My hair also began to thicken back up. Over a year after coming off Topiramate I am finally driving again too!



  1. I had exactly the same.. I think I had all the side effects listed at one point.
    Lost weight, brain fog like never before didn’t feel like I was here. Flashing lights across my eyes daily and also every day id have a weird episode like I was going to have an attack but didn’t. Insomnia was the worst.. never ever suffered that before and when it’s chemical there’s simply nothing you can do about it. I was exhausted.. didn’t eat.. all food went right through me. Couldn’t remember things, or think properly either. Pins and needles in my hands and heels. I had to withdraw from them and then I went back to normal. I didn’t feel like they were helping with prevention. I still had attacks, and just didn’t want to put myself through it anymore.

    1. Sorry to hear you had a rough time on Topiramate too. Have you found a preventative that does seem to help?

    2. No not so far sadly.. but I live in hope! Trying to make dietary and lifestyle changes even more so now .. takes all the fun out of life sometimes though x

  2. I completely agree, I had brain fog, couldn’t recall words, pins and needles, a face twitch, lost a stone and looked ill, had no appetite and couldn’t even finish a meal! I found my job difficult and would often be left embarrassed that I couldn’t recall words. I was on topiramate on and off for 5 years. I was offered no other alternative preventative medicine during this time so felt when my migraines deteriorated that this was my only option. I have currently found some relief from candesartan and 3 monthly nerve blocks which have reduced the number I have. It’s definitely been a trial and error for me but I’m sure there is success stories out there for topiramate too!

    1. So pleased you have found some relief! I was actually put on Candersartan whilst on topiramate and have continued to take it since coming off. Don't think it does a lot for me but luckily not too bad on the side effects. Lots of success stories on insta post for topiramate which is always nice to hear :)

  3. Wow! Thank you! I feel like this is exactly what I needed to read.
    I have been taking topiramate on and off for about 5 years now! (Crazy I know)
    But when I first started it, it worked, the pins and needles only lasted a fews and the weight loss didnt bother me so much because I was young and being stick thin was 'in'. Throw a pregnancy and some other issues in made me stop taking it for extended periods, fast forward to now, I am on the 100mg dose as my migraine frequency was at an all time high, and I am now a zombie, I am so unbelievably exhausted all the time, the brain fog is real, I feel like half my vocabulary leaked out my ears while I was sleeping.. And the driving thing! Its scary! I'm only disappointed I havent lost any weight yet haha..
    But seriously, I've been contemplating going back to see a neuro for the last 2 weeks.. But I kept thinking "it will settle down" "things will change"
    But after reading there are other experiences just the same, I think I will make the appointment. Thank you!

    1. Always best to discuss with neuro.. you never know what they might suggest or offer. Is the topiramate helping the head at least at the moment or is it just giving you horrible side effects? Good Luck!